Handwriting


#1

Hello All
I was diagnosed with Early Onset PD last year. I saw a specialist who said that my symptoms were so mild that I didn’t need any medication. Due to an error booking an appointment, I then saw a different consultant who said that I should start medication sooner rather than later. I am now waiting to be referred back to the original consultant to see what he says. I don’t know how long this is going to take.
One of the most irritating symptoms is my inability to write; it looks like a spider with only 3 legs has crawled across the page on it’s way to die. Has anyone else had this problem and did medication help this; can anything help this?
Thanks.


#2

Hi there unfortunately my handwriting is absolutely terrible and no medication has not helped me, but on that note we are all different.
I hope that you get your medication sorted

Babs


#3

I remember I signed a cheque one hour after taking my first Sinemet tablet. My signature was noticeably larger and clearer. Yes, medication helped me a lot.


#4

One of the tests the neurologist made me do to assist him in his diagnosis was to draw a spiral & write something, according to him my small writing was down to PD, my view was just that he hadn’t left me enough room on the notepad after demonstrating what he wanted me to do so I had to write small (and my spiral was better than his).

Joking aside I do struggle to write & I don’t find the meds help particularly (Rasagiline & Ropinirole) but, thankfully, we don’t have to write much these days.


#5

Hi Roy,
I found handwriting very difficult as one of my symptoms. My letters had diminished in size and I could not write numbers like 2 or 8. I could not knit or manipulate a toothbrush etc. I found buttons hard to fasten. I’m taking Madopar and once I started it all my hand functions returned.
Good luck with your consultants. X


#6

That’s interesting, thanks.


#7

Yes I noticed my handwriting had become much smaller. As soon as I started taking sinemet and premipaxole my writing improved, although as I wear off it gets bad again until I take the next dose.


#8

My dad has beautiful writing. While I’ll in hospital it was unreadable. Once his meds were sorted out (& he got coffee with his meds - “coffee as an aid”) his beautiful writing was back. Now we just keep an eye on his writing, speech and movement as these are the first indications if things start to dip so we get a warning to adjust


#9

Bexby, I sympathise as I too have had awful and at times illegible handwriting since being diagnosed with PD five years ago. Recently whilst taking part in a PD research project the person running the project told me that she had been told by another participant that the following worked.
You pretend you are writing on a wall or blackboard in very large letters before you attempt to write on paper. Amazingly this works or at least it does for me so I recommend you give it a try.


#10

Thank you everyone. I’ve now been offered an appointment with my original consultant which I’m really happy about.
There seems to be a lot of comments about the positive effects of medication on handwriting so thank you all, I feel better about it now. I haven’t told my children about this yet; waiting for my youngest to finish her exams, and my inability to write properly is getting difficult to hide - onwards and upwards!


#11

Small handwriting, and a feeling of stiffness in my writing movement was one of the final indicators for me, but my medication - Madopar- although successful in most of my symptoms, made little difference to my handwriting unlike “Tam64” above. Other symptoms were loss of sense of smell, tremor in hand, constipation, and during a conversation a certain ‘slowness in my thinking’ and absorbing what the other party has said, sometimes]
Loss of smell started 15+ years ago!

Phil


#12

Thanks Phil
Handwriting was my first symptom too, about two years before I was diagnosed. I suppose I will just have to wait and see.
As to conversations, its not the slowness of thinking as you described but the increased speed at which I speak that can cause my words to jumble into each other, causing people to ask me too repeat myself - so annoying!
I’ve heard other people mention the loss of smell, it seems quite common. So far, this hasn’t happened to me, has it affected your sense of taste too?
B


#13

Yes, certain foods are just completely bland. This is to be expected in anyone who looses their sense of smell though - regardless of the reason - as the two senses work together, I’m led to believe.

Phil


#14

Bummer, that’s what I thought.
Thanks.
B


#15

Hi Bexby
My own handwriting has become very illegible.
And I recognise the same issue as you with my speech being too fast not withstanding the fact that I am a glaswegian.
Three weeks ago a neuropsychologist asked me to slow down as I “seem to be in a permanent state of Arousal”
I did apologise whilst stating that he was a fine looking lad.
Unfortunately humour was a trait that seems to have passed by the gentleman in question.
As for handwriting, I’m so grateful to be living in the digital age but I still dread it when asked for a signature at the bank etc.
Don’t know why that bothers me so much but I simply can’t help it.

Tommy :pill: :pill: :pill:


#16

Hi Bexby, I was diagnosed with PD 4 years ago aged 70. Smaill handwriting, tremor etc are my symptoms but my biggest problem is rapid speech, and I mean rapid! You’re the first person to describe this problem as most people speak quietly rather than quickly. I ve had limited success with speech therapy but I am going on LSVT course for an hour a day for four weeks in June. I know that LSVT is predominantly to help volume but it also helps with tempo and general communication-I’ll let you know how I get on in July.


#17

My handwriting was my first symptom. I first was put on Rasagaline no change but then Madopar was added five times a day and I could write again. This was eleven years ago
At the moment I am being assessed for DBS as I seem to be on the maximum tablets. Unfortunately they are trying to find my ‘endpoint’ as I don’t seem to have an off time. Therefore they’ve taken 4mgs of my Repinex away and now I’m back to square one with my handwriting.